Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Oct 5, 2021, 12:41 PM MST for Cochise County, Arizona. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 5, 2021, 12:41 PM MST (19:41 UTC)
- Expired
- Oct 5, 2021, 1:30 PM MST
- In force
- 49 min
- Issued by
- NWS Tucson, AZ
- Hail
- 0.25 in
- Wind
- 50
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 63 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 5, 1:12 PM MST | HAIL 0.7 | 16 Ssw Willcox, AZ | WINDS TO 50 MPH AND DIME SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 7.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -376 J/kg
- Mixed-layer LCL
- 2029 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
541
WWUS85 KTWC 051941
SPSTWC
Special Weather Statement
National Weather Service Tucson AZ
1241 PM MST Tue Oct 5 2021
AZZ507-508-511>513-052030-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including
Chiricahua National Monument-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-Galiuro and Pinaleno Mountains including
Mount Graham-
1241 PM MST Tue Oct 5 2021
...A strong thunderstorm will impact portions of northwestern Cochise
County through 130 PM MST...
At 1240 PM MST, Doppler radar was tracking a strong thunderstorm over
Dragoon, or 16 miles east of Benson, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Willcox, Dragoon, Pearce-Sunsites, Cochise and Texas Canyon.
This includes the following highways...
Interstate 10 between mile markers 311 and 342.
Route 186 between mile markers 327 and 336.
Route 191 between mile markers 54 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3189 10997 3194 11021 3227 11017 3229 10964
TIME...MOT...LOC 1940Z 202DEG 16KT 3200 11004
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
$$
MeyerWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Oct 5, 9:02 AM MST, 3 hours 39 minutes earlier.
Area forecast discussion, Oct 5, 9:02 AM MST, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 902 AM MST Tue Oct 5 2021 .SYNOPSIS... A weather system will pass across Arizona today bringing rounds of showers and storms to the area. Best chances will be mainly north and east of Tucson. Isolated strong storms will be possible this afternoon and evening accompanied by strong winds, hail, and brief downpours. A period of dry weather Wednesday and most of Thursday before the next weather system brings isolated shower chances to southeast Arizona Thursday night and Friday. && .DISCUSSION...Our low is behaving about as expected this morning; becoming an open wave as it shears into the front side of the digging west coast trough. The remnants will push into southern Utah by tonight. Our best moisture and dynamics couplets continue to look like areas north and east of Tucson. It's really a toss-up on whether we have an environment that will include Tucson in the stronger storms this afternoon, or whether we're overcome by the dry slot wrapping into the southeast flank of the low with any significant dynamics north and east. Latest NBM output still has a sharp PoP gradient with 30 percent chances around the metro area, but based on short range meso trends that may be overly generous. Please see the previous discussion for additional forecast details. && .AVIATION...Valid through 06/12Z. SCT-BKN clouds at 10k-14k ft MSL and SCT-BKN layered clouds above. Expect scattered SHRA with a few embedded -TSRA through the early morning hours. Then this afternoon and evening expect stronger scattered TSRA/SHRA mainly from Tucson eastward. Local and brief MVFR conditions, mountaintop obscurations, and wind gusts to 40 kts possible near the stronger TSRA. Otherwise, SFC wind less than 12 kts and favoring a SLY/SELY direction this morning then SWLY/WLY thereafter. Aviation not updated for TAF amendments. && .FIRE WEATHER... Multiple rounds of showers and storms are expected through tonight across southeast Arizona, beginning to clear from west to east this evening. Dry conditions will follow for Wednesday and much of Thursday before chances for isolated showers move back in Thursday night and Friday. Periods of breezy, southwesterly surface winds are expected today and again Thursday/Friday with speeds of 10-15 mph gusting up to 20-25 mph. Temperatures will remain within a few degrees of normal through Friday before dropping several degrees this weekend. && .PREV DISCUSSION... /issued 247 AM MST Tue Oct 5 2021/ Today...Radar returns continue to indicate showers with a few embedded lightning strikes moving south to north across Pima and southeast Pinal counties early this morning ahead of an approaching low pressure system. The low is clearly visible on water vapor imagery this morning spinning just off the coast of southern California and is expected to continue on the northeasterly track today into tonight, weakening as it moves onshore and across Arizona. After this initial round of showers pushes north of the area over the next 2-3 hours, the next round is expected to move across Cochise, Graham, and Greenlee counties through the early afternoon. This round should again be mostly light shower activity with some embedded lightning strikes possible. Stronger storms are expected this afternoon as the environment destabilizes mainly from Tucson eastward where the best moisture and shear profiles will be present. Discrete cells could become strong to severe early this afternoon with more organized activity possible mid to late this afternoon through this evening. Strong winds and hail will be possible with these storms. PWAT values remain between 1"-1.4" today which would support brief heavy downpours and localized flooding issues, especially with training cells and in flood-prone areas. Overall, the lower elevations could see a few tenths of an inch or less over the next 24 hours and the higher elevations potentially up to 0.5" to 1" of total rainfall. Storm chances will shift eastward this evening and out of the area by 10 PM- 12AM. Wednesday through Monday...Dry conditions are expected Wednesday and Thursday as southeast Arizona remains between ridging to the south and large-scale troughing to the northwest. A couple of shortwaves will work through the mean flow to our north later this week which could bring in some breezes and low end chances for rain Thursday night and Friday. Dry weather and cooler temperatures will follow for the weekend with max temps dropping several degrees below normal. The next system to keep an eye on will be a deepening trough over much of the western U.S Monday through mid next week with potential to bring us some wind and the coldest temps we have seen so far this season. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Guillet/Meyer Aviation...Hardin Fire Weather....Guillet Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Oct 5, 12:41 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1241 PM MST Tue Oct 5 2021
AZZ507-508-511>513-052030-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including
Chiricahua National Monument-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-Galiuro and Pinaleno Mountains including
Mount Graham-
1241 PM MST Tue Oct 5 2021
...A strong thunderstorm will impact portions of northwestern Cochise
County through 130 PM MST...
At 1240 PM MST, Doppler radar was tracking a strong thunderstorm over
Dragoon, or 16 miles east of Benson, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Willcox, Dragoon, Pearce-Sunsites, Cochise and Texas Canyon.
This includes the following highways...
Interstate 10 between mile markers 311 and 342.
Route 186 between mile markers 327 and 336.
Route 191 between mile markers 54 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3189 10997 3194 11021 3227 11017 3229 10964
TIME...MOT...LOC 1940Z 202DEG 16KT 3200 11004
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MeyerThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 12:54 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 36 min |
| Oct 5, 1:27 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 48 min |
| Oct 5, 1:58 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 47 min |
| Oct 5, 2:48 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 42 min |
| Oct 5, 3:23 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 52 min |
| Oct 5, 3:32 PM MST | Special Weather Statement | TWC | Graham | 58 min |
| Oct 5, 3:38 PM MST | Severe Thunderstorm Warning | TWC | Pima | 52 min |
| Oct 5, 4:18 PM MST | Severe Thunderstorm Warning | TWC | Graham | 30 min |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.